California, 2025

Flash Flooding and Debris Flow in California, September 2, 2025

September 2, 2025 · NWS LOX · 3 events in 1 county or zone

Strong thunderstorms generated heavy rain and flash flooding across the mountains of Ventura county. Some shallow mud and debris flows across roadways were reported along with some minor flood damage in local campgrounds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Strong thunderstorms generated heavy rain and flash flooding across the mountains of Ventura county. Some shallow mud and debris flows across roadways were reported along with some minor flood damage in local campgrounds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Sep 2, 1:15 PM PST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 2, 1:15 PM PST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
215 PM PDT Tue Sep 2 2025

.SYNOPSIS...02/130 PM.

Very warm conditions continue through Wednesday, including
overnight with fairly high humidity, then lower some through the
week. Monsoonal moisture will remain over the region through at
Thursday, peaking through Wednesday, bringing risks of strong
winds, brief heavy downpours, lightning, and fire starts -
highest towards Los Angeles County.

&&

.SHORT TERM (TDY-FRI)...02/201 PM.

A 595 decameter (at 500 millibar) high, currently centered over
Utah, will continue to churn up monsoonal moisture through
Thursday over southwest California. A few notable impulses from
convection over Mexico, often called easterly waves, will rotate
up with the flow. These features provide the forcing for
thunderstorms really anywhere, and often in a widespread and
organized manner. That is what we saw this morning. Another wave,
caused by the massive convection currently over northern Mexico
and southwest Arizona, will rotate northward tonight. While all
the projections keep the direct impacts of this feature east of
Los Angeles County, some are a little too close to completely
call the all clear. So slight chance wording was added for
overnight period for eastern Los Angeles County. By tomorrow
afternoon, expecting more convection over the mountains and
deserts in our 4 county area, with the highest chances over Los
Angeles County once again. With precipitable water values between
1.25 and 1.50 inches once again, there remains a moderate threat
for heavy rain inducing flash flooding over the San Gabriels and
Antelope Valley...where the moisture and instability are most
abundant. We may be able to skate through without any flash
flooding, but would be totally surprise if we did not see heavy
rain somewhere in our area. So the threat is high enough to keep
the Flood Watch going. The moisture will start to move to the east
on Thursday, with a lingering chance over the mountains and
deserts. By Friday, most projections now show dry southwest flow
aloft as what is now Tropical Storm Lorena pushes into northern
Mexico and draws all the moisture to the east. As with any
tropical system, there is always some uncertainty on the path. If
the remnants veer to the west at all, we might still be in the
potential for thunderstorms, but at this point it seems most
likely that our thunderstorms will end on Thursday.

On the wind front, some fairly strong easterly winds associated
with all the convection impacted portions of our area today,
currently focused over the Antelope Valley. Most of the
projections show the east wind weakening overnight, but covering
more of the area by Wednesday as that disturbance mentioned
earlier moves northward.

While most of the area will see temperatures drop a degree or
three tomorrow, coastal and nearby valley areas of Los Angeles and
Ventura Counties likely will see similar if not warmer conditions
on Wednesday thanks to that easterly offshore flow. With humidity
values staying up and overnight temperatures tonight staying on
the order of 10 to 15 degrees above normal, decided to extend the
Heat Advisories there one more day. The rest of the area will
again remain warm, but the Heat Advisories will be allowed to
expire at 6pm tonight as temperature start to lower.

.LONG TERM (SAT-TUE)...02/211 PM.

Other than the low potential wrinkle of a more westerly track of
Tropical Storm Lorena, Friday through Monday looks fairly quiet.
Temperatures will return to around normal by Friday with a little
more marine layer. High pressure aloft with some warming looks
favorable starting Monday or Tuesday, but the risk for any Heat
Advisories or Warnings at this point is very small.

&&

.AVIATION...02/1807Z.

At 1742Z at KLAX, the marine layer was 800 ft deep. The top of
the inversion was near 3100 feet with a temperature of 28 C.

Low confidence in KBUR, KVNY, KSMO, KLAX, and KLGB through 22Z,
possibly through 03Z. Low confidence in TAFs for KPMD and KWJF
through at least 06Z. Threat of TSTMS will continue for LA County
terminals through aforementioned time periods. Through 22Z, the
most impactful threat with TSTMS is gusty winds (all directions,
mostly SE) and lightning. After 00Z, the threat of +RA becomes
possible.

High confidence in TAF for KPRB. 10% chance for TSTMS 19Z to 00Z.

Moderate confidence in TAFs for KSBP, KSMX, KSBA, KOXR, and KCMA.
15% chance for TSTMS through 22Z at KOXR/KCMA. Arrival of cigs at
KSMX/KSBP may be off +/- 2 hours and minimum flight cat may be off
by 1 cat. 10% chance for cigs at coastal sites south of Point
Conception 10Z through 18Z Wed.

KLAX...Low confidence in TAF. TSTMs are possible through at least
22Z, but highest chances exist through 20Z. Chance of TSTMs may
extend into 03Z. Biggest threat for LAX associated with TSTMs
remains wind and potential lightning. For tonight, 10% chance for
IFR cigs between 10Z and 18Z Wed. Gusty winds from TSTMs in the
region may create an environments where east winds could rapidly
develop and surpass 8 kts, but in general, moderate confidence in
east wind remaining below 8 kts.

KBUR...Low confidence in TAF. TSTMs are possible through at least
22Z, but highest chances exist through 20Z. Chance of TSTMs may
extend into 03Z. Biggest threat associated with TSTMs remains
wind and potential lightning, then +RA is possible after 22Z.
Sudden wind shifts are possible due to TSTMs in the region, even
if TSTMs are not near KBUR.

&&

.MARINE...02/208 PM.

There is a slight chance of thunderstorms adjacent to the Los Angeles
and Orange County coasts through tonight and possibly Wednesday
morning, especially the waters adjacent to the Los Angeles and
Orange County coasts. Any thunderstorm may produce frequent
lightning, rain, and gusty erratic winds.

Moderate confidence in NW winds 20-25 kts across the Outer Waters
at times through the end of the week, especially in the afternoon
and evening hours. Winds will be initially strongest focused
south of Point Conception. Chances for Small Craft Advisory (SCA)
winds increase across the northern Outer Waters and nearshore
waters from Point Sal to Point Piedras Blancas by Wednesday.

For the Santa Barbara Channel and the Inner Waters adjacent to Los
Angeles and Orange Counties, a Small Craft advisory was issued for
both zones from this afternoon through this evening. WNW gusts to
25 kts will be common across the western SBA Channel and from the
Anacapa Pass south through the San Pedro Channel. Winds will
slightly decrease tomorrow, thus there is a 40% chance for an SCA
to be issued tomorrow. Then, winds are likely to remain 10 to 15
kts through the week, with local gusts to 25 kts possible in the
western SBA Channel.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory remains in effect until 6 PM PDT this evening
      for zones 38-344-345-352-353-376>379. (See LAXNPWLOX).
     Heat Advisory now in effect until 6 PM PDT Wednesday for
      zones 88-355>358-368>375-548. (See LAXNPWLOX).
     Flood Watch in effect through Wednesday evening for zones
      379>383. (See LAXFFALOX).
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
      for zones 650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Thursday for
      zones 673-676. (See LAXMWWLOX).

&&

PUBLIC...Kittell
AVIATION...Lewis
MARINE...Lewis
SYNOPSIS...RK

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

In the hours before

Special weather statement, Sep 2, 2:54 PM PST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service OXNARD CA
354 PM PDT Tue Sep 2 2025

CAZ377-022330-
Northern Ventura County Mountains CA-
354 PM PDT Tue Sep 2 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN VENTURA COUNTY
THROUGH 430 PM PDT...

At 352 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Mount Pinos, or 28 miles north of Ojai, moving
northeast at 5 mph. Other thunderstorms were developing in extreme
northwest Ventura County, and will also slowly drift northeastward.

HAZARD...Wind gusts of 50 to 55 mph. Locally heavy rain. Occasional
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northwestern
Ventura County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3488 11938 3488 11928 3486 11927 3486 11925
      3481 11924 3481 11920 3478 11921 3476 11928
      3480 11933 3481 11944 3490 11944 3490 11938
TIME...MOT...LOC 2252Z 218DEG 5KT 3486 11928

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Cohen/Schoenfeld
Special weather statement, Sep 2, 3:07 PM PST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service OXNARD CA
407 PM PDT Tue Sep 2 2025

CAZ376-377-022330-
Northern Ventura County Mountains CA-
Southern Ventura County Mountains CA-
407 PM PDT Tue Sep 2 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN VENTURA COUNTY
THROUGH 430 PM PDT...

At 406 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lockwood Valley, or 21 miles north of Ojai, moving
northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail. Very heavy
         rain and occasional lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Western Lockwood Valley...
and Highway 33 from Lockwood Valley Road to the Santa Barbara County
line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3466 11937 3481 11941 3480 11933 3476 11928
      3478 11921 3469 11919 3465 11928
TIME...MOT...LOC 2306Z 220DEG 5KT 3475 11931

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Cohen/Schoenfeld
Special weather statement, Sep 2, 3:38 PM PST, 52 minutes before
Special Weather Statement
National Weather Service OXNARD CA
438 PM PDT Tue Sep 2 2025

CAZ377-030015-
Northern Ventura County Mountains CA-
438 PM PDT Tue Sep 2 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN VENTURA COUNTY
THROUGH 515 PM PDT...

At 436 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Mount Pinos, or 26 miles north of Ojai. This storm was
nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and heavy downpour.

         The Severe Thunderstorm Warning to the south over Lockwood
         Valley remains in effect.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lockwood Valley...
and Highway 33 from Lockwood Valley Road to the Santa Barbara County
line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3488 11927 3486 11927 3486 11925 3481 11924
      3481 11914 3473 11920 3482 11927 3475 11943
      3482 11942 3488 11937
TIME...MOT...LOC 2336Z 011DEG 0KT 3482 11936

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Schoenfeld/Cohen
Special weather statement, Sep 2, 4:17 PM PST, 13 minutes before
Special Weather Statement
National Weather Service OXNARD CA
517 PM PDT Tue Sep 2 2025

CAZ376-377-030100-
Northern Ventura County Mountains CA-
Southern Ventura County Mountains CA-
517 PM PDT Tue Sep 2 2025

...A STRONG THUNDERSTORM WILL CONTINUE TO IMPACT NORTHWESTERN
VENTURA COUNTY THROUGH 600 PM PDT...

At 516 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Lockwood Valley, or 17 miles north of Ojai. This storm
was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph, heavy downpour and lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Western Lockwood Valley...
Reyes Peak...
and Highway 33 from Lockwood Valley Road to the Santa Barbara County
line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3482 11926 3465 11915 3456 11939 3474 11943
TIME...MOT...LOC 0016Z 037DEG 0KT 3469 11933

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Schoenfeld/Cohen

The radar

The Los Angeles radar (KVTX), 32 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 debris flow. Local standard time, as filed.

Flash Flood, Ventura

When
September 2, 4:30 PM PST to 5:00 PM PST
Where
Ventura County, 12.55 mi N of Wheeler Spgs to 12.7 mi N of Wheeler Spgs
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
34.680, -119.310

Heavy rain generated flash flooding the Reyes Creek Campground in the Ventura county mountains. One cabin experienced minor flooding with water came through the door.

Debris Flow, Ventura

When
September 2, 4:30 PM PST to 5:00 PM PST
Where
Ventura County, 18.37 mi NNW of Wheeler Spgs to 18.58 mi NNW of Wheeler Spgs
Cause
Heavy Rain / Burn Area
Reported by
Park/Forest Service
Coordinates
34.750, -119.390

Heavy rainfall produced some minor mud and debris flows from the Apache burn scar. Some mud and debris was reported across Apache Canyon Road.

Flash Flood, Ventura

When
September 2, 4:30 PM PST to 5:00 PM PST
Where
Ventura County, 17.08 mi NNW of Wheeler Spgs to 16.62 mi NNW of Wheeler Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
34.730, -119.390

Heavy rainfall produced flash flooding across Corral Canyon Road near Highway 33.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2025Every state in 2025This day in weather historyWarnings in California, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291526, 1291527, 1291528.